Back to Ask the Diabetes Team Ask the Diabetes Team

From Vancleave, Mississippi, USA:

Our 12 year old daughter (4 feet 9 inches tall, 72 pounds), diagnosed with type 1 diabetes about four months ago, has been running high blood glucose levels during the day and a little at night. She is currently taking 24 NPH in the morning and 6 NPH in evening with the appropriate doses of Humalog as needed during the day. These dosages seem to be working for the most part unless she becomes sick.

In addition, she has had to go to the hospital twice in the last two weeks for pain in her abdomen and high fevers. Her regular family doctor thinks her appendix may becoming blocked, then unblocking causing the symptoms and that her appendix could rupture, so we are having to watch closely. She is having two to three day-long bouts of abdominal pain with high fever, 101-103o F, and she does not want to eat hardly anything. She becomes nauseated about the second day but has not thrown up yet. She is also experiencing cramping in her legs, dizziness, she sleeps a lot and is very weak with dark circles under her eyes. Her blood sugar runs a little high at these times, but levels off about a day into it. Than around the third day, the fever will break, and she is up and about like normal. It is the weirdest thing I have seen.

They did blood work on her and there was an abnormally high count of something that indicated to the doctor that her body was fighting off a viral infection. They also did an ultrasound on and found small cysts in each ovary, but according to the radiologist, they were nothing to be overly alarmed about right now. The size of the right ovary was 2 1/2 centimeters, and the left was a little over 3 centimeters. When the nurse called us, she said the ultrasound was okay, and the doctor said my daughter may be having some difficulties with starting her period for the first time as well as the possible appendix problem. She has been fine for a few days and was in school, but she is still complaining of being sleepy, weak, and her legs hurting

We, as parents, are trying to do as much research as we can to help determine what is going on and how to help our daughter. It is heartbreaking to see her deteriorate before our eyes in this manner. She has all the signs of puberty, but has not yet started menstruating. Do you have any ideas regarding the symptoms she is experiencing?


It doesn't sound like her glucose control is optimum with only two injections of NPH per day. This is not the usual recommendation for tight diabetes control. You may want to do some before and after meal blood glucose readings and see if these are all in as good range as you have suggested. You also did not mention her hemoglobin A1c level which would be important to know as well. Most of our patients are using four or five small injections a day for bolus meal coverage and then some other kind of insulin for basal insulin needs, or they are using insulin pumps.

The fevers and pains you describe are definitely not normal. I would check out something called Polycystic Ovary Syndrome and also run a test called transglutaminase antibody to be sure she does not have celiac disease. Adrenal insufficiency should also be ruled out with a morning cortisol and ACTH level as well as adrenal antibodies.

You may want to consult with a pediatric or adolescent diabetes specialist rather than a family doctor to be sure that any subtle diagnosis is not being overlooked. Any illness can disrupt diabetes control, but the on and off again signs and symptoms you describe are definitely not normal. Go back to the doctors and try to figure out an exact diagnosis or get some specialists help in trying to get this accomplished since your daughter does not sound so well.


Original posting 22 Mar 2003
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.